|Newly diagnosed and gaining weight
May 19, 2000
34 male newly diagnosed 2.8.00 hospitalized intensive care with PCP for 8 days (4 days put into coma and mechanical ventilator inserted) when they awoke me I was told I had hiv, cd4 104 and vl 62000. started meds 2.22.00 sustiva, zerit, videx. vl almost undetectable. did not know cd4 below 200 was considered aids diagnosis, ever since found out has kinda bothered me. in counseling and return to work full time.
while in hospital with PCP lost almost 30 lbs.. went down to 220#. now I am almost 260#. 6'2 and VERY healthy appetite. don't drink, smoke, drug and now totally abstinent. recovering alcoholic for 11 years now. out of shape big time and gaining lots of weight. no exercise, can not get motivated. 5 years ago weighed 315# lost 130# went down to 185# and slowly crept up but since march gaining a lot. afraid of getting skinny and sick again. feel having extra meat on my bones will help if I get sick again. I know this is not logical. I need to hear negative affects of being overweight, aids diagnosis and no exercise and eat rather unhealthy. how will this affect immune system?
can you help and recommend any book or plan so I can lose weight and get into shape. I want to work out & have a hot bod again but cant get motivated. perhaps severely depressed and food is an outlet. should I try an antidepressant or just get my fat ass to the gym? pretty concerned and worried. please help doctors.
Response from Dr. Hellerstein
Great summary of your medical and personal situation! There are a lot of things to think about, from what you brought up.
First, what kind of weight do you want to have on your body, and what kind of weight will help or harm your health? Having extra fat will not protect you when and if you were to get sick again. There is a lot of evidence about this in the surgical and other literature -- that is, "malnutrition" occurring despite lots of body fat around. On the other hand, lean body mass loss can put a person at risk for complications, and even death (when the loss of functional tissue gets to be profound). So you want lean tissue, not fat.
What about harm? Well, people on protease inhibitors nowadays often gain a lot of weight soon after being put on therapy (6-15 pounds, or so) and with it see their cholesterol and blood insulin levels rise.
Many doctors and researchers are concerned that we are looking at a possible epidemic of heart disease and diabetes in a few years, in place of opportunistic infections, in HIV-infected people on antiviral treatments. So, the idea of having some extra fat on your bones would not seem a good idea, from this perspective, either, since it will only tend to make these heart-related complications more likely.
You seem to understand your self pretty well. Maybe there is an element of depression at work. Hardly uncommon. Going onto a fitness regimen is often a great way to substitute for eating, in a situation like this. It's something to do and think about, it satisfies physically, and your self-image gets better, along with your general mood, rather than worse.
So all these factors add up to a strong set of reasons to get to the gym (or to to do other types of exercise), as I'm sure you already know in your heart.
Best of luck, and I hope that you can do the right thing for yourself.
Marc Hellerstein, M.D., Ph.D.
Feeling Weak & Supplements
- Hiv Infection Risk With A Finger Cut
- Will Having My Genital Warts Removed Decrease My Chances Of Spreading It?
- What Can You Do To Clear Hpv?
- What Are The Chances Of Transmitting Chlamydia After One Time?
- Is Uti Medication The Same As Gonorrhea?
- Risk Using No Condom When One Partner Has Herpes But Not On An Outbreak
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.